View Full Version : Allergies to SSRI's -Severe- Information needed


VisualImagery
11-06-07, 10:16 PM
I don't usually ask for too much info on meds, but I have googled this like crazy and found some interesting info, but am not finding enough-probably no sources to medical literature.


Allergy symptoms:


Rash, all over, red spots, from about 1mm-3mm across
Rash in mucosal tissues-dark red, flat, non-spreading
Very sore throat with some throat swelling and increased sinus drainage
Sore swollen tongue, Swollen lips, face, and legs
Tingling face, esp on left side (one with the ear infection problems)
Headaches
Low-fever
Itching-all over
Very dry skin and hair

Drugs that caused and interacted:


Cymbalta 30/60mg

Reacted with Prilosec, worst reaction
Reacted with Zantac, not as bad, but stopped sooner
I think taking Benadryl masked and protected me from an especially worse reaction.
Then just the Cymbalta caused the same problems when I forgot my Benadryl 2 nights. Stopped taking it.
It took almost two weeks for the rash to subside, but did not disappear.

Celexa

Did not notice problems on 10mg, started after 1st 20mg dose
Was taking Chlorpheniramine maleate every 4-6 hours too
Rash all over, mucosal tissues, itching, sore throat, and swollen tongue, and face again. Not quite as severe, but stopped drug immediately.
Now taking Zoloft, but the body rash is not gone and my tongue is still sore.

Could I now be hypersensitive to SSRI/SNRI's? or just the SSRI portion? This has been scary, made me so sick (keeping off the site :() and is now worrying me greatly. I am calling my doctor tomorrow and will see what he says.

If any of our medically knowledgable members have resources for more information, I would be very grateful. I found enough to read to know some people have these reactions. Now I am afraid to take any stomach meds or antihistamines with the zoloft.

Thanks for your help. VI

speedo
11-06-07, 10:26 PM
You need to call your doctor ASAP.

I don't want to rais a big fuss for no reason, but I'd rather be wrong than not warn you.

It could be stevens-johnson syndrome (caused by medications) . Even if it is not it is a serious drug reaction. Basically, with stevens-johnson your body starts taking itself apart. It's not pretty , it is very serious and is life threatening.

I had a mild case of it a few years ago and it caused most of my skin to come off. I was a mess... You don't want this to happen to you.

So just in case it is stevens-johnson syndrome, call your doc as soon as possible.

Me :D

QueensU_girl
11-06-07, 10:27 PM
Hunch tells me this might not be an SSRI or SNRI thing.

Could also be a sensitivity to any dyes, colors, or fillers they put in various Pills, too. :P

Who makes both drugs? I'd have to look it up. (You an look up coloring agents and other NON-medicinal pill ingredients, in the PDR manual's PRODUCT MONOGRAPH for each item. Those give extensive descriptions of each med. For each new med you take, I'd read those darn things inside out.)

NB
A swollen tongue is getting really scary. As you may know, 'anaphylaxis' is airway swelling. The inside of the throat swells and may close the airway. (Can be fatal.)

Some reactions can grow in their proportions with time/# of exposures, as you are learning!

Keep Benadryl around and get an Epipen (needs an Rx) for safety's sake.

You may also want to phone Poison Control some time to talk to them about all this (for info).

And ofcourse, see your Doctor ASAP and need be, when this is happening, call an 911 if this tongue or mouth swelling stuff reappears.

Man, I hate medication sometimes.

re: mixing with 'antacid' (H2) meds
Can you take TUMS instead of Zantac or Prilosec?

-Emma

speedo
11-06-07, 10:34 PM
well hand-foot-mouth disease can cause the same symptoms too. So can a lot of other very nasty viruses.

What the doc did to me was to start me on steroids for healing, give me antibiotics so I would not develop an infection and waited. In about 10 days things started improving.

Me :D

VisualImagery
11-07-07, 11:10 PM
Thanks so much you two! I have an epi pen and take benadryl. The epi is for my bee sting allergy/sulfa drug. Queens, I also looked at the incipients in the two medications-but one is a capsule and the other a pill and nothing in either is a problem. My husband is a chemist and knows the ingredients.

Speedo, I was thinking I needed to use a medrol dose pack to really heal from this-calling my internist tomorrow am. I didn't realize the healing would be a process-just thought you stopped the drug. Called the pdoc, late today, out of office, should hear tomorrow. On zoloft and doing ok, but we need to really look into this.

I am also talking with a pharmacist about this occurence. The reactions always cause problems with my left ear too. So the medrol may help that stop being an issue-which started only with the Cymbalta. (I have tubes due to severe balance/allergy/chronic otitis media/sinus problems.)

Will let you know what happens and what I learn. Can't thank you all enough for the input! I am now getting really gun-why about meds. Don't like taking them, but when you need them to keep yourself alive.....

VisualImagery
11-16-07, 11:05 PM
Allergic to SSRI's-anyone heard of this or know of treatment options without severe side effects?

I think the mystery is at least 85% solved: I am allergic to SSRI class drugs. Not sure about pure SNRI's-but don't think I want to find out. Question is, why all of a sudden? Was it the 6 months off them part of the reason? Did I develop the allergic response on second exposure to each of the three? Cymbalta, Celexa, and lastly, Zoloft. I have felt well for 3 days in a row now. The sore-extremely sore throat is gone, sinus drainage is minimal, the rash is disappearing, my face is not swollen, and I have not itched. My skin peeled similar to a light sunburn type peel-no raw skin. I buff-puffed the dead skin off and finally have smooth skin for the first time in months.

The big question is how to treat my depression if it returns-feel great right now, but you all know depression. I have been reading about neurotonin-it can have good and bad responses-and I am actually afraid to try any new med right now. Mood stabilizers might work, but won't touch Lamictal after this. Perhaps an anticonvulsant.

The interesting part? I really don't believe I ever fully responded to SSRI's before-so going with CBT and the knowledge that SSRI's could do me severe damage or worse is motivating me to implement a meditation-type stress reduction program and get back to nordic walking and stretching on a regular basis. I was to sick from the SSRI's to even walk. I actually thought it was the depression. I am hoping a wellness routine will reduce my sensitivity to depression triggers-any suggestions greatly appreciated, if this ever gets as bad as it was again I don't know if I would make it without medication-and do not want ECT. This last bout was the worst ever and I really was not sure I would make it through.

Thanks, VI

QueensU_girl
11-17-07, 12:16 AM
Is this a serotonin syndrome thing?

netsavy006
11-17-07, 11:58 AM
Have you ever taken Paxil? I've read online that it's the most selective of the SSRIs so may not affect the parts of the brain that's causing your problems. that's just an idea/theory.

VisualImagery
11-17-07, 05:33 PM
QU and netsaavy-two good thoughts. Problem is no doctor or pharmacist I have talked to has any idea. And I am not going to try another SSRI-too risky for anaphylactic reaction. I was wondering is serotonin syndrom, had a mild episode when on trazodone and zoloft when dosage upped. Possibly I am overly sensistive to serotonin? I am reading about other people have similar reactions and this is underreported and underrecognized.

Here is an article abstract-not a member and can't get full article. I really wonder what the real rate of rashes and allergies to SSRI's is--and how the reaction occurs.
Cutaneous Reactions to SSRI's (http://www.ncbi.nlm.nih.gov/sites/entrez?db=PubMed&cmd=Retrieve&dopt=Citation&list_uids=17147971)

netsavy006
11-17-07, 07:54 PM
Maybe wellbutrin might be an option for you as wellbutrin doesn't affect serotonin that I know of.

VisualImagery
11-18-07, 02:31 AM
Thanks net-been on it-it works some, but it makes me grumpy, really grumpy, and I don't like me on it-maybe a lower dose.... we shall see. As long as I do well, I won't worry about meds for now. I am sleeping better than I have in a long, long time!

I do appreciate your concern and help! Thanks again.

addnurse1
12-26-08, 11:24 PM
I am currentley taking adderral 15mg morning, Pexeva 20mg nightly. I have been on higher doses of adderrall XR 30mg for 4-5 years lost weight and then all of the sudden it seemed to stop working-and gained about 20 pounds in last 8-10 months. I also started with depression so they tried many, MANY antidepressants. Guess what I had??? I found I have new drug allergies?? Allergic to Wellbutrin-hives, itching head to toe. Lexapro more rare- I had small bruises about 20 on right front of thigh only and same on left but about 35 bruises. Had to stop immediatley. Zoloft with my adderral made me zombie like and dropped my BP-which always runs low anyway. Prozac made me very sleepy and more moody. Celexa -I dont even know what to say but NO_WAY. Then doc took me off of adderral and tried me on Focalin 10mg, then 20mg and then more I took the sleepier and foggier I got. Straterra 80mg felt tired and had a migraine daily. SO my question is my doc is playing a guessing game and I am a nurse that cant afford to play. I cant go to work as forgetfull as I am now or in a total fog. I hate to take alot of meds, and I refused to go up on my adderral more than 30mg per day. Does anyone have any suggestions? PLEASE, Thanks for your help!!!!